Minimize risks of long-term acid blocker therapy
The Medicine Cabinet: Ask the Harvard Experts
By Howard LeWine, M.D.
Q: I regularly take over-the-counter omeprazole for acid reflux and have been doing this for many years. Some days I need to double the dose. I would like to get off it. But when I stop the omeprazole, the heartburn comes right back. What can I do?
A: Omeprazole is a proton pump inhibitor (PPI). Drugs in this class are the most potent stomach acid inhibitors.
While proton pump inhibitors are very safe for short-term use, there are several concerns about taking them for a long time. One problem is just what you experience. Rebound heartburn.
Rebound heartburn happens because the acid suppression leads to an increase in the number and activity of acid producing cells in the stomach. Without the blocker, acid levels shoot up quickly.
Other potential side effects of long-term PPI use include low blood magnesium levels, loss of bone mass that may lead to osteoporosis and fractures, increased infection risk, and decreased absorption of vitamin B12 leading to anemia. Stomach acid greatly helps vitamin B12 absorption.
To help you get off the omeprazole, make sure you are regularly following the non-drug recommendations to reduce acid reflux.
–Lose weight if you are overweight.
–Eat smaller but more frequent meals.
–Avoid eating within two or three hours before bedtime.
–Raise the head of your bed if you’re bothered by nighttime heartburn. Do it by putting blocks under the legs at the head end of the frame or by placing a wedge (available in medical supply stores) under your upper body.
–If certain foods trigger your heartburn, try cutting them out for a while to see if it makes a difference.
Next, continue to take your daily morning omeprazole. Add another medication called an over-the-counter H2 blocker, such as cimetidine, ranitidine, famotidine or nizatidine. Take this one at night before bed.
Then start to skip doses of omeprazole while continuing the nightly H2 blocker. If all is well, see if you can stop the omeprazole. Don’t rush it. Do this over a few weeks or longer.
You might eventually be able to stop the nightly H2 blocker and only need it or an antacid for occasional heartburn.
(Howard LeWine, M.D. is an internist at Brigham and Women’s Hospital in Boston and assistant professor of medicine at Harvard Medical School.)
(c) 2016 PRESIDENT AND FELLOWS OF HARVARD COLLEGE. ALL RIGHTS RESERVED. DISTRIBUTED BY TRIBUNE CONTENT AGENCY, LLC.
The Medicine Cabinet-Ask the Harvard Expert By Howard LeWine, M.D. Q: A friend recently was diagnosed with
By Joyce Hendley If one-third of Americans have unhealthy cholesterol levels, why did the U.S. recently
By Cleveland Clinic's Children's Health Team How can you tell if it's a regular tummy ache
By EatingWell Going gluten-free can feel difficult -- especially at first -- but it doesn't have
The Medicine Cabinet: Ask the Harvard Expert By Howard LeWine, M.D. Q: I checked my blood pressure